News, Culture & Society

Can vitamin supplements cause heartburn?

As part of a weekly series, in association with LloydsPharmacy, Colin Dougall from LloydsPharmacy in Glasgow answers your common medicine queries…

Colin Dougall, from LloydsPharmacy in Glasgow, gives expert advice

Q: Can vitamin supplements cause heartburn?

There are a couple of vitamin supplements that are well known to cause heartburn – vitamin B6, which the body uses to store energy from food, and arginine, an amino acid which is thought to help increase blood flow. If you’re taking either of these and they cause heartburn, try a different product for the condition rather than just treating the heartburn. Other supplements that can cause symptoms include iron and zinc, which can upset the stomach (they won’t cause heartburn).

Q: What natural remedies can help with heartburn?

Some people find chewing gum can help, as this increases the saliva production which dilutes the acid in the stomach. Or you can try bicarbonate of soda, which is alkaline so helps neutralise acid in the stomach. Mix a quarter, half or teaspoonful in a glass of water and drink – it can be taken every four to six hours if necessary, up to four times a day. Other tips include eating smaller portions, avoiding foods that can trigger heartburn such as spicy foods or citrus fruit, and wearing looser clothing. 

 

Sorry we are not currently accepting comments on this article.



Read more at DailyMail.co.uk